California, 2003

Flooding in California, January 8, 2003

January 8, 2003 · NWS SGX · 2 events in 2 counties and zones

A band of heavy showers moved from east to west across Southwest California. Street flooding was observed around mid morning in Palm Springs, and mid afternoon over Apple Valley.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A band of heavy showers moved from east to west across Southwest California. Street flooding was observed around mid morning in Palm Springs, and mid afternoon over Apple Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 8, 8:00 AM PST, 2 hours earlier.

Area forecast discussion, Jan 8, 8:00 AM PST, 2 hours before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
800 AM PST WED JAN 8 2003

.SYNOPSIS...WEAK UPPER LEVEL LOW PRESSURE WILL CAUSE ISOLATED SHOWERS
OR THUNDERSTORMS THIS MORNING. A COOLING TREND IS EXPECTED OVER THE
NEXT SEVERAL DAYS. ANOTHER UPPER LOW WILL BRING MORE CLOUDS FRIDAY.
HIGH PRESSURE WILL BRING FAIR AND A LITTLE WARMER WEATHER OVER THE
WEEKEND.

.DISCUSSION...ISOLATED SHOWERS AND THUNDERSTORMS THIS AM AND UPDATED
ZONES. OTHERWISE...LOOKS LIKE A RETURN TO NORMAL FOR THE MOST PART AS
THE SURFACE HIGH SLOWLY WEAKENS.  THE UPPER LOW WILL BE OVER THE AREA
TODAY BRINGING AN END TO THE SHOWERS BY THIS AFTERNOON.

THE JET STREAM WILL REMAIN TO THE NORTH OF THE AREA FOR DRY CONDITIONS
AT LEAST INTO THE WEEKEND.

.SAN...NONE.

SMALL/ATKIN
Hazardous weather outlook, Jan 8, 6:00 AM PST, 4 hours before
CAZ042-043-048-050-055>058-060>062-091400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST WED JAN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SMALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Riverside

When
January 8, 10:00 AM PST to 10:15 AM PST
Where
Riverside County, Palm Spgs
Reported by
TRAINED SPOTTER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Flood, San Bernardino

When
January 8, 2:30 PM PST to 2:36 PM PST
Where
San Bernardino County, Apple Vly
Reported by
TRAINED SPOTTER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339503, 5339502.